Florida, 2009

Hail and Damaging Winds in Florida, June 7, 2009

June 7, 2009 · NWS MFL · 10 events in 4 counties and zones

A nearly stationary mid to upper level trough over the Gulf of Mexico provided for another round of severe thunderstorms over much of the southern Florida peninsula. High moisture levels and instability contributed to the active weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A nearly stationary mid to upper level trough over the Gulf of Mexico provided for another round of severe thunderstorms over much of the southern Florida peninsula. High moisture levels and instability contributed to the active weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 7, 9:26 AM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 7, 9:26 AM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1026 AM EDT SUN JUN 7 2009

...SOME STRONG TO SEVERE STORMS POSSIBLE INTERIOR AND EAST COAST
METRO AREAS TODAY INTO THIS EVENING...

.UPDATE...
THE MID TO UPPER LEVEL TROUGH WAS LOCATED ALONG THE I-4 CORRIDOR
THIS MORNING...AS TBW SOUNDING WAS SHOWING NORTHWEST FLOW AT 400
MBS ON UP...CAPE CANAVERAL SOUNDING WAS SHOWING WESTERLY WIND FLOW
AT 400 MBS ON UP...AND MIA SOUNDING STILL SHOWING SOUTHWEST WIND
FLOW THROUGH THE HOLD ATMOSPHERE.

THE LATEST SHORT RANGE MODELS ARE SHOWING THIS TROUGH OF LOW
PRESSURE TO MOVE EAST TODAY THROUGH SOUTH FLORIDA AND SHOULD BE
EAST OF THE CWA BY MONDAY MORNING. THIS WILL KEEP SOUTH FLORIDA
STILL IN A SOUTHWEST STEERING FLOW TODAY PUSHING THE WEST COAST
SEA BREEZE ACROSS THE CWA...WHILE KEEPING THE EAST COAST SEA
BREEZE NEAR THE EAST COAST METRO AREAS. SO HAVE LOWER THE POPS TO
CHANCE CAT FOR THE WEST COAST METRO AREAS WHILE KEEPING THE
NUMEROUS POPS UP FOR THE EAST COAST METRO AREAS.

THE MIA MORNING SOUNDING WAS ALSO SHOWING THE 500 MB TEMPS AROUND
-10C THIS MORNING WHICH COULD ALLOW FOR SOME OF THE STORMS TO
BECOME STRONG TO SEVERE WITH HAIL...GUSTY WINDS...HEAVY
RAINFALL...AND FREQUENT LIGHTNING STRIKES TO OCCUR WITH SOME OF
THE STORMS. SO WILL CONTINUE TO MENTION THIS IN THE HWO AND IN THE
ZONES FOR THE INTERIOR AND EAST COAST METRO AREAS FOR TODAY INTO
THIS EVENING.

THE MARINE PACKAGE LOOKS GOOD FOR TODAY INTO TONIGHT. SO NO
CHANGES TO THE MARINE PACKAGE IN THE MORNING UPDATE.

NO CHANGES ARE PLAN FOR REST OF THE ZONES AND MARINE PACKAGE AT
THIS TIME.

&&
.UPDATE...54/BNB

.PREV DISCUSSION... /ISSUED 732 AM EDT SUN JUN 7 2009/

AVIATION...ALL THE TERMINALS SHOULD CONTINUE WITH MOSTLY VFR
CONDITIONS THROUGH THE MORNING HOURS. A MOIST UNSTABLE AIRMASS
WILL CONTINUE OVER THE LOCAL AREA...THEREFORE, SHWRS/TSTMS ARE
EXPECTED AGAIN TODAY INITIALLY OVER INLAND AREAS BUT THEN BEING
STEERED EASTWARD BY THE AIR FLOW ALOFT. WL INDICATE VCTS OVR ALL
TERMINALS FROM 14Z THROUGH AT LEAST 08/02Z. IF TSTMS DEVELOP EARLY
WILL NEED TO AMEND TO ADD TEMPOS AND MOST LIKELY WILL BE IN THE
18Z TAFS FOR THE EAST COAST TERMINALS. SFC WINDS SHOULD REMAIN
MAINLY SW AOB 10 KTS THIS AFTERNOON AND EVENING EXCEPT FOR A SE
AFTN SEABREEZE EAST COAST.

&&

PREV DISCUSSION... /ISSUED 445 AM EDT SUN JUN 7 2009/

DISCUSSION...

THE MID TO UPPER LEVEL TROUGH REMAINS ENTRENCHED ACROSS THE EASTERN
GULF AND WILL CONTINUE TO EXERT ITS INFLUENCE ACROSS SOUTH FLORIDA
AND ADJACENT WATERS. CAN EXPECT ANOTHER ROUND OF ACTIVE
CONVECTION THIS AFTERNOON. IN ADDITION TO THE AFOREMENTIONED MID
TO UPPER LEVEL TROUGH...LATEST GUIDANCE INDICATES SYNOPTIC SCALE
LARGE SCALE ASCENT ACROSS THE REGION BY THIS AFTERNOON...WITH
MOISTURE LIKELY EXTENDING THROUGH THE COLUMN WITH PWATS NEAR TWO
INCHES POSSIBLE...ALTHOUGH RECENT WATER VAPOR IMAGERY INDICATES SOME
DRIER AIR MAY MAKE INTO THE MID TO UPPER LEVELS. BUT GIVEN
PROXIMITY OF LOW TO THE SOUTH FLORIDA PENINSULA VERY HARD TO KNOW
IF THE DRIER AIR MAY MAKE IT THIS FAR SOUTH. AT ANY
RATE...ACTIVE CONVECTION ACROSS THE REGION IS EXPECTED AGAIN
TODAY WITH A 70 POP FORECAST FOR MOST OF THE PENINSULA...WITH
LOCALLY HEAVY RAINFALL EXPECTED AND SOME STRONG THUNDERSTORMS
POSSIBLE. HAIL AND STRONG WINDS ARE POSSIBLE WITH THE OCCURRENCE
OF THE THUNDERSTORMS.

LATEST SUITE OF GUIDANCE CONTINUES TO SUGGEST THAT THE MID TO
UPPER LEVEL TROUGH IS STILL EXPECTED TO SLOWLY DRIFT EASTWARD
BEGINNING MONDAY...AND BY WEDNESDAY AN UPPER LEVEL RIDGE MAY BEGIN
TO DEVELOP ACROSS THE REGION. SO AFTER TODAY...SCATTERED
MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS ACROSS THE PENINSULA IS
FORECAST...BUT WILL ULTIMATELY DEPEND ON THE UPPER LEVEL TROUGH
BEING NUDGED EASTWARD BY AN UPPER LEVEL RIDGE DEVELOPING OVER THE
NORTHWEST GULF.

NEED TO STRESS THE UNCERTAINTY IN THE WIND FORECAST...BOTH IN THE
SHORT TERM AND LONG TERM PORTIONS OF THE FORECAST. THE GUIDANCE
WAS NOT CONSISTENT...AND USED SOME OF THE SHORT RANGE ENSEMBLE
FORECAST WINDS TO GIVE A BETTER DEPICTION OF THE WIND FIELD FOR
THE SHORT TERM. FOR THE LONG TERM THERE IS ALSO A LOT OF
UNCERTAINTY IN THE FORECAST...WITH THE SUITE OF GUIDANCE
DEVELOPING AN AREA OF LOW PRESSURE IN THE WESTERN
CARIBBEAN IN THE EXTENDED PERIODS...WHICH INFLUENCES THE LOCAL
PRESSURE GRADIENT AND WIND FORECAST ACROSS THE REGION. WILL HAVE
TO WAIT AND SEE IF THIS REMAINS A PERSISTENT FEATURE IN THE
GUIDANCE OVER THE NEXT FEW DAYS.

MARINE...
MAINLY TRANQUIL SEAS EXPECTED FOR THE MAJORITY OF THE FORECAST
PERIOD. BUT NEED TO STRESS THE UNCERTAINTY IN THE WIND
FORECAST...ESPECIALLY IN THE LATER PERIODS OF THE FORECAST.

FIRE WEATHER...
NO FIRE WEATHER CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  89  73  86  74 / 70 40 40 20
FORT LAUDERDALE  89  74  86  76 / 70 40 40 20
MIAMI            90  74  87  75 / 70 40 40 20
NAPLES           87  71  90  72 / 40 20 40 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...60/BD
SHORT TERM/AVIATION...47/RHG
Hazardous weather outlook, Jun 7, 4:12 AM EST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
512 AM EDT SUN JUN 7 2009

FLZ063-066>075-168-172>174-080015-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
512 AM EDT SUN JUN 7 2009

...NUMEROUS THUNDERSTORMS THROUGH THIS AFTERNOON AND EVENING...
...FREQUENT LIGHTNING/LOCALLY HEAVY RAINFALL/GUSTY WINDS POSSIBLE...
...WATERSPOUTS POSSIBLE ACROSS GULF OF MEXICO AND ATLANTIC WATERS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: NUMEROUS THUNDERSTORMS ARE EXPECTED ONCE AGAIN TODAY.
FREQUENT LIGHTNING STRIKES, LOCALLY HEAVY RAINFALL, LARGE HAIL,
AND WIND GUSTS AT LEAST TO 60 MPH WILL BE POSSIBLE WITH THE MOST
INTENSE THUNDERSTORM ACTIVITY, AND MAINLY OVER THE EAST COAST
METRO AREAS AND EASTERN INTERIOR LOCATIONS.

WIND: WIND GUSTS OF AROUND 60 MPH WILL BE POSSIBLE WITH THE
STRONGEST ACTIVITY OVER THE EAST COAST AND EASTERN INTERIOR
TODAY.

HAIL: HAIL UP TO ONE INCH IN DIAMETER WILL BE POSSIBLE WITH THE
STRONGEST ACTIVITY OVER THE EASTERN INTERIOR AND ALONG THE EAST
COAST METRO TODAY.

FLOODING: A TRAINING OF HEAVY RAINFALL IN ANY ONE PLACE MAY PRODUCE
URBAN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS, AND MAINLY
ALONG THE EAST COAST METRO.

WATERSPOUTS: HIGH ATMOSPHERIC MOISTURE, CLOUD CONVERGENCE BANDS
AND HIGH INCIDENCE OF THUNDERSTORMS, MAY RESULT IN THE DEVELOPMENT
OF WATERSPOUTS ACROSS THE LOCAL GULF OF MEXICO AND ATLANTIC
WATERS, INCLUDING BISCAYNE BAY, TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL CONTINUE DAILY THROUGH NEXT WEEK. LIGHTNING STRIKES
AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREATS WITH THIS
ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jun 7, 10:14 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1114 AM EDT SUN JUN 7 2009

FLZ066-070-071615-
HENDRY FL-INLAND COLLIER COUNTY FL-
1114 AM EDT SUN JUN 7 2009

...STRONG THUNDERSTORM MOVING ACROSS CENTRAL COLLIER AND SOUTHEAST
HENDRY COUNTIES...

AT 1113 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR INTERSECTION ALLIGATOR ALLEY AND SR 29...
MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL AFFECT...

INTERSECTION ALLIGATOR ALLEY AND SR 839...
SUNNILAND...
BUNKER HILL...
HENDRY CORRECTIONAL I/A/P...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2651 8136 2635 8101 2613 8130 2616 8151
TIME...MOT...LOC 1513Z 211DEG 11KT 2618 8137

BAXTER
Special weather statement, Jun 7, 10:21 AM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1121 AM EDT SUN JUN 7 2009

FLZ069-070-071600-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
1121 AM EDT SUN JUN 7 2009

...STRONG THUNDERSTORM MOVING TOWARDS SOUTH CENTRAL COLLIER COUNTY...

AT 1120 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF EVERGLADES CITY...MOVING NORTH AT
15 MPH.

THIS STORM WILL AFFECT...

CAPE ROMANO AQUATIC PRESERVE...
PORT OF THE ISLANDS...
ROYAL PALM HAMMOCK...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

ALSO...THIS STORM IS DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
TORNADOES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2616 8160 2611 8130 2585 8140 2585 8141
      2584 8141 2586 8142 2587 8147 2589 8148
      2588 8150 2584 8150 2584 8151 2587 8152
      2591 8162
TIME...MOT...LOC 1521Z 190DEG 13KT 2586 8151

BAXTER

The radar

The Miami radar (KAMX), 119 km away, was scanning. The volume nearest the first event began at 15:53 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Collier

When
June 7, 10:55 AM EST
Where
Collier County, 2.49 mi NNE of Sunniland
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
26.304, -81.317

Power lines were knocked down in the 13000 block of Oil Well Road.

Hail, Palm Beach

When
June 7, 1:55 PM EST
Where
Palm Beach County, 0.93 mi NW of Florida Gardens
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
26.630, -80.140

Trained spotter reported quarter size hail covering his yard in the Greenacres area.

Hail, Palm Beach

When
June 7, 2:21 PM EST
Where
Palm Beach County, 2.01 mi ENE of Greenacres City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
26.637, -80.088

Quarter size hail reported. Rain rate estimated at about 3 inches per hour.

Thunderstorm Wind, Miami-Dade

When
June 7, 3:00 PM EST
Where
Miami-Dade County, 0.77 mi ENE of (Opf)opa Locka Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
25.904, -80.269

Recorded at the Opa-Locka Airport Fire Rescue mesonet site.

Hail, Miami-Dade

When
June 7, 3:12 PM EST
Where
Miami-Dade County, 1.49 mi W of Ives Estates
Measured
0.75 in hail
Reported by
Public
Coordinates
25.898, -80.244

Hail the size of pennies was reported at a Subway restaurant near the corner of State Road 9 and NW 135th Street.

Hail, Broward

When
June 7, 3:42 PM EST
Where
Broward County, 1.86 mi NE of Hollywood
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
26.040, -80.130

Thunderstorm Wind, Miami-Dade

When
June 7, 6:06 PM EST
Where
Miami-Dade County, 1.26 mi E of Homestead
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
25.470, -80.450

Public estimated wind gusts near 60 mph at intersection of SW 320th Street and Florida Turnpike.

Hail, Miami-Dade

When
June 7, 6:15 PM EST
Where
Miami-Dade County, 0.69 mi N of Homestead
Measured
0.75 in hail
Reported by
Public
Coordinates
25.480, -80.470

Hail, Miami-Dade

When
June 7, 6:20 PM EST
Where
Miami-Dade County, 0.69 mi N of Homestead
Measured
1 in hail
Reported by
NWS Employee
Coordinates
25.480, -80.470

Hail, Miami-Dade

When
June 7, 6:30 PM EST
Where
Miami-Dade County, 1.31 mi E of Homestead
Measured
1 in hail
Reported by
Public
Coordinates
25.470, -80.449

Public reported quarter size hail at SW 320th Street and the Florida Turnpike.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181018, 181004, 181008, 181021, 181011, 181013, 181022, 181014, 181015, 181016.